Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 57, NWS Flagstaff, AZ

August 16, 2008Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2008, 2:16 PM MST for Coconino County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2008, 2:16 PM MST (21:16 UTC)
Expired
Aug 16, 2008, 2:45 PM MST
In force
29 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:40 AM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 16, 9:40 AM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST SAT AUG 16 2008

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS WEEKEND
ACROSS NORTHERN ARIZONA. SOME STORMS MAY PRODUCE STRONG WINDS AND
HAIL. AFTERNOON TEMPERATURES WILL REMAIN NEAR NORMAL. THE CHANCE OF
MAINLY AFTERNOON STORMS WILL CONTINUE THROUGH TUESDAY...FOLLOWED BY
A DRYING TREND STARTING MIDWEEK.

&&

.DISCUSSION...WATER VAPOR LOOP THIS MORNING SHOWS A CLOSED LOW
CIRCULATION DIGGING SOUTHWARD ACROSS UTAH AND COLORADO THIS MORNING.
THERE ARE SOME SHOWERS WITH EMBEDDED THUNDERSTORMS SEEN ON
RADAR/LIGHTNING IMAGERY THIS MORNING...MAINLY OVER CENTRAL AND
NORTHEAST ARIZONA...MOVING QUICKLY TO THE SOUTHEAST. SURFACE
DEWPOINTS ARE IN THE LOW 50S IN THE WESTERN HALF OF THE FORECAST
AREA...WEST OF A PAGE-FLAGSTAFF LINE...WITH DEWPOINTS IN THE MID TO
UPPER 40S EAST OF THAT LINE SAVE FOR SHOW LOW.

CLOUDS ARE BEGINNING TO SCATTERED OUT ACROSS THE NORTHWEST AT THIS
TIME...AND THIS CLEARING WILL SPREAD EASTWARD THIS MORNING. LOOKING
AT THIS MORNINGS SOUNDING...UNI-DIRECTIONAL FLOW IS PREVALENT
THROUGHOUT THE COLUMN AND WIND SPEEDS ABOVE 400 MB ARE ON AVERAGE
5-10 KNOTS HIGHER THAN YESTERDAY. MAIN CONCERN FOR TODAY WILL BE
HAIL PRODUCING STORMS SIMILAR TO YESTERDAY...AS WELL AS LOCALIZED
FLOODING DUE TO HEAVY RAIN AND WINDS TO 50 MPH. GIVEN THE CURRENT
THINKING...CURRENT POP FORECAST LOOKS OKAY FOR NOW AND MAY MAKE A
FEW CHANGES FOR THE OVERNIGHT PERIOD.

.PREVIOUS DISCUSSION (330 AM MST)...LARGE SCALE PATTERN FEATURES A
LARGE UPPER LOW OVER NWRN COLORADO AND A MOISTURE RICH AIRMASS OVER
THE DESERT SOUTHWEST..WITH SATELLITE PW NEAR ONE INCH OVER NWRN AZ.
NORTHERN ARIZONA IS IN THE MIDDLE...AND AN ACTIVE WEATHER DAY IS
EXPECTED TODAY. WE HAVE ALREADY SEEN A LARGE AREA OF THUNDERSTORM
ACTIVITY EARLY THIS MORNING MOVE SOUTHEASTWARD FROM THE KAIBAB
PLATEAU TOWARDS FLAGSTAFF...WITH LIGHTNING COUNTS AROUND 650 CLOUD
TO GROUND STRIKES EACH HOUR BETWEEN MIDNIGHT AND 2 AM.

FOR TODAY...WE HAVE INCREASED THE CHANCES OF STORMS ACROSS THE AREA
AS COOLER AIR ALOFT AND WEAK SYNOPTIC LIFT ASSOCIATED WITH THE UPPER
LOW CONTINUES TO MOVE SOUTHWARD FROM UTAH. CLOUD COVER FROM THIS
MORNINGS ONGOING ACTIVITY MAY DELAY THE INEVITABLE START OF STORMS
OVER THE HIGHER TERRAIN. STORM MOTION TODAY SHOULD BE TOWARDS THE
SOUTH SOUTHEAST AROUND 20 MPH.

ON SUNDAY...THE UPPER LOW IS FCST TO MOVE INTO NRN NEW MEXICO DURING
THE DAY. THE AIRMASS OVER NRN AZ SHOULD SEE SLIGHT DRYING ALONG THE
UTAH BORDER...BUT REMAIN MOIST AND UNSTABLE ALONG AND SOUTH OF THE
MOGOLLON RIM.

MONDAY AND TUESDAY LOOK TO FEATURE LIGHT WINDS ALOFT THAT SHOULD
KEEP MOISTURE AND AFTERNOON INSTABILITY AROUND.

WEDNESDAY THROUGH FRIDAY...A DRYING TREND LOOKS TO BE IN THE CARDS
HERE AS PROGS BRING A BROAD TROF INTO THE WEST COAST WEDNESDAY...AND
ACROSS THE NRN ROCKIES THURSDAY AND FRIDAY. WE HAVE TRENDED POPS
DOWNWARD THURSDAY AND FRIDAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...ISOLATED SHOWERS AND THUNDERSTORMS
THIS MORNING WILL INCREASE IN COVERAGE THIS AFTERNOON...ESPECIALLY
ALONG AND NORTH OF THE MOGOLLON RIM. STORMS ARE EXPECTED TO BUILD
SOUTHWARD ACROSS PORTIONS OF YAVAPAI AND GILA COUNTIES BY LATE
AFTERNOON INTO THE EVENING. A FEW OF THE STORMS TODAY WILL PRODUCE
MVFR CONDITIONS AND HAIL. STORMS SHOULD DECREASE AFTER 06Z
SUNDAY...ALTHOUGH SOME ACTIVITY WILL STILL BE POSSIBLE MAINLY SOUTH
OF A KPAN-KFLG-KRQE LINE. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

MONDAY THROUGH WEDNESDAY...EXPECT SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM WITH
ISOLATED STORMS NORTH OF THE RIM THROUGH THE PERIOD.

&&

PUBLIC...............42
AVIATION/FIRE WX.....JJ

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 16, 11:02 AM MST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1102 AM MST SAT AUG 16 2008

AZZ004>018-037>040-170830-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1102 AM MST SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EARLY SEASON LOW PRESSURE SYSTEM OVER UTAH AND
COLORADO...COMBINED WITH A MOIST AIR MASS ALREADY IN PLACE OVER
NORTHERN ARIZONA...WILL MAKE FOR ANOTHER ACTIVE DAY. CLOUD COVER
FROM EARLIER THIS MORNING WILL INITIALLY INHIBIT CONVECTIVE
FORMATION OVER THE WESTERN RIM...BUT CLEARING IS ALREADY STARTING
TO TAKE PLACE OVER WESTERN ARIZONA AND IS MOVING EASTWARD. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON
AFTER 1 PM MST OVER THE WESTERN MOGOLLON RIM NORTH...WHILE
ACTIVITY OVER THE EASTERN RIM AND WHITE MOUNTAINS WILL START
EARLIER...AFTER 1130 AM MST. STORM MOTION IS EXPECTED TO BE TOWARDS
THE SOUTHEAST TODAY. THE MAIN THREATS WILL BE NICKEL- SIZED
HAIL...LOCALIZED FLOODING...AND WINDS TO 50 MPH. STORMS ARE
EXPECTED TO LAST INTO THE EARLY EVENING HOURS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE IS EXPECTED TO REMAIN OVER THE FORECAST AREA ON SUNDAY
WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ANTICIPATED. FOR
MONDAY AND BEYOND...A SLOW DRYING TREND IS POSSIBLE AS HIGH PRESSURE BUILDS
IN FROM THE WEST...WITH A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 16, 2:08 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
208 PM MST SAT AUG 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TORNADO          15 NW VALLE             35.81N 112.33W
08/16/2008                   COCONINO           AZ   PUBLIC

            SMALL TORNADO 15 MILES NORTHWEST OF VALLE

0145 PM     HAIL             16 W MILEPOST 225 ON SR 35.79N 112.41W
08/16/2008  E0.75 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

JVC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:23 PM MSTFlash Flood WarningFGZCoconino, Yavapai2 hr
Aug 15, 5:30 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai29 min
Aug 15, 5:55 PM MSTSevere Thunderstorm WarningFGZYavapai35 min
Aug 15, 6:55 PM MSTFlash Flood WarningFGZCoconino, Yavapai2 hr
Aug 16, 7:26 AM MSTAreal Flood AdvisoryFGZCoconino6 hr
Aug 16, 1:11 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Aug 16, 1:26 PM MSTAreal Flood AdvisoryFGZCoconino92 min
Aug 16, 1:46 PM MSTTornado WarningFGZCoconino29 min
Aug 16, 2:42 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 16, 2:47 PM MSTFlash Flood WarningFGZCoconino108 min
Aug 16, 3:22 PM MSTSevere Thunderstorm WarningFGZCoconino38 min
Aug 16, 3:27 PM MSTFlash Flood WarningFGZCoconino3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.